Virginia, 2004

High Wind in Virginia, December 1, 2004

December 1, 2004 · NWS RNK · 5 events in 5 counties and zones

along Old Wolf Creek northeast Newport and much of Giles county. High winds downed numerous trees across power line across Grayson and Bath counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds downed several large trees along Cooper Lane in Pembroke...along Old Wolf Creek northeast Newport and much of Giles county. High winds downed numerous trees across power line across Grayson and Bath counties. Numerous power outages were reported from Troutdale to the Mouth of Wilson. Departments of Highways reported numerous large trees down across Craig and Alleghany Counties. High winds created widespread damage near Virginia Mineral Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 1, 6:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EST WED DEC 1 2004

.AVIATION...
MAIN STORY TODAY IS THE WIND AND POTENTIAL FOR LLWS AND TURBULENCE.
COLD FRONTAL PASSAGE THIS MORNING IS RESULTING IN A WIND SHIFT TO
THE WEST WITH INCREASED SFC WINDS SPEEDS OF 20 TO 25 KTS...GUSTS OF
35 TO 45 KTS.  WINDS WILL REMAIN HIGH THROUGHOUT THE DAY...DIMINISHING
DURING THE LATE AFTERNOON AND EVENING.

SOME CLOUD COVER AND SCT -SHRA THIS MORNING WILL GIVE WAY TO
CLEARING SKIES BY AFTERNOON...SOME CLOUDINESS PERSISTING
THROUGH THE AFTN IN THE MTNS.  ALL TAF SITES SHOULD SEE CLEAR SKIES
TONIGHT.

&&

.PREVIOUS DISCUSSION...

SHORT TERM (TODAY)...
MAIN CONCERN IS WIND.  EXPANDED ADVISORY TO ENCOMPASS ALL COUNTIES THAT TOUCH
THE BLUE RIDGE AND ALSO EXPANDED WEST TO INCLUDE THE GREENBRIER VALLEY.  UPGRADED
THE NC MOUNTAINS AND THE VA HIGHLANDS TO A WARNING WHERE GUSTS WILL LIKELY REACH
60 MPH FOR ELEVATIONS ABOVE 3000 FEET.

DYNAMIC MECHANISMS ARE IN PLACE FOR HIGH AMPLITUDE MOUNTAIN WAVE TO DEVELOP IN THE
WAKE OF THIS MORNINGS FRONTAL PASSAGE... INVERSION AT OR JUST ABOVE RIDGE TOP...
STRONG CROSS BARRIER FLOW OF 15-20 M/S WITHIN 30 DEG OF PERPENDICULAR OF RIDGES...
AND RELATIVELY DEEP LAYER OF UNSTABLE AIR IN THE MID TROPOSPHERE ABOVE THE STABLE
LAYER.  ALL OF THIS IS IN ADDITION TO FORECAST PRESSURE RISES OF 6-8 MB FROM 12-18
UTC AND STRONG CAA AND SUBSIDENCE.  ANY MOUNTAIN WAVE DEVELOPMENT SHOULD WORK
TO ENHANCE THE SYNOPTIC FLOW... WITH EMPHASIS ON THE RIDGE PEAKS AND LEE SLOPES
OUT TO ABOUT 10 KM DOWN RANGE.

RAIN THIS MORNING SHOULD ABRUPTLY COME TO AN END WITH FROPA AS RAPIDLY DEEPENING
AREA OF LOW PRESSURE (1000MB AT 06 UTC TO 983 MB 00 UTC THURSDAY) MOVES INTO NEW
ENGLAND.  ONLY EXCEPTION MAY BE LINGERING UPSLOPE -SHRA/SHSN IN THE NWRN COUNTIES.
FAST MOVEMENT OF SYSTEM AND STRONG SUBSIDENCE IN ITS WAKE SHOULD PROMOTE
RAPID CLEARING EAST OF THE HIGHER TERRAIN THIS MORNING...AND A QUICK EXIT SHOULD
EVEN BRING CLEARING TO THE MTN COUNTIES LATER IN THE DAY.

LONG TERM (THURSDAY THROUGH TUESDAY)...
PROGRESSIVE ZONAL FLOW IS EXPECTED FOR THE REMAINDER OF THE WEEK AND INTO THE
WEEKEND.  SEVERAL SHORT WAVES ARE EXPECTED TO PASS THROUGH THE FLOW DURING THE
PERIOD BUT FAST FLOW SHOULD NOT ALLOW FOR WAVES TO REMAIN STRONG OR STRENGTHEN
ENOUGH TO TAP ANY SRN STREAM MOISTURE.  THE GFS DOES SUGGEST A HIGHER AMPLITUDE
WAVE EXITING THE ROCKIES EARLY NEXT WEEK...THUS INCREASING THE POTENTIAL FOR
GREATER QPF BY THAT TIME FRAME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 5 AM WEDNESDAY UNTIL 4 PM WEDNESDAY FOR
      VAZ011...VAZ018...VAZ019...VAZ015...VAZ020.
      WIND ADVISORY FROM 5 AM WEDNESDAY UNTIL 4 PM WEDNESDAY FOR
      VAZ010...VAZ012...VAZ013...VAZ032...VAZ016...
      VAZ017...VAZ007...VAZ024...VAZ009...VAZ033...VAZ035...
      VAZ014...VAZ023...VAZ022.
NC...HIGH WIND WARNING FROM 5 AM WEDNESDAY UNTIL 4 PM WEDNESDAY FOR
      NCZ018...NCZ001.
      WIND ADVISORY FROM 5 AM WEDNESDAY UNTIL 4 PM WEDNESDAY FOR
      NCZ019...NCZ003...NCZ002.
WV...WIND ADVISORY FROM 5 AM WEDNESDAY UNTIL 4 PM WEDNESDAY FOR
      WVZ042...WVZ043...WVZ045...WVZ044.

&&

PM
Hazardous weather outlook, Dec 1, 6:09 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 AM EST WED DEC 1 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021103-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
609 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT ALONG AND WEST OF THE BLUE RIDGE
TODAY...WITH A HIGH WIND WARNING FOR WATAUGA AND ASHE
COUNTIES IN NORTH CAROLINA...AND GRAYSON...GILES...CRAIG...
ALLEGHANY...AND BATH COUNTIES IN VIRGINIA.  SUSTAINED WINDS OF
25 TO 40 MILES AN HOUR ARE EXPECTED TODAY WITH WIND GUST BETWEEN
50 AND 60 MILES AN HOUR...THE STRONGER GUSTS OCCURRING IN THE HIGHER
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PHONE IN THEIR WIND REPORTS TODAY.  REPORT ANY
GUST ABOVE 50 MILES AN HOUR OR ANY REPORT OF DAMAGE.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Bath

When
December 1, 7:00 AM EST
Where
Bath forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

High Wind, Grayson

When
December 1, 7:00 AM EST
Where
Grayson forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Giles

When
December 1, 7:15 AM EST
Where
Giles forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

High Wind, Craig

When
December 1, 7:30 AM EST
Where
Craig forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
December 1, 7:45 AM EST
Where
Alleghany forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428743, 5428745, 5428744, 5428746, 5428747.